Skip to Main Content

++

Normal and Abnormal Labor and Delivery

++
++
++

A 27-year-old G2P1 at 38 weeks' gestation is admitted in active labor. She has had one prior uncomplicated vaginal delivery and has no medical problems. She reports an allergy to penicillin, and says she had a rash. Her vital signs are normal, and the fetal heart tracing is category I. Her prenatal record indicates that her group B Streptococcus (GBS) culture at 36 weeks was positive. What is the best choice for antibiotic prophylaxis during labor?

++
++
++

a. Cefazolin

++
++

b. Clindamycin

++
++

c. Erythromycin

++
++

d. Desensitization then treatment with penicillin

++
++

e. Vancomycin

+
++

The answer is a. GBS is an important cause of perinatal morbidity and mortality. Implementation of national guidelines for intrapartum antibiotic prophylaxis since the 1990s has resulted in an 80% reduction in the incidence of early onset neonatal sepsis due to GBS. The Gram-positive organism can colonize the lower gastrointestinal tract, and secondary spread to the genitourinary tract is common. Between 10% and 30% of pregnant women are colonized with GBS in the vagina or rectum. Universal prenatal screening is recommended between 35 and 37 weeks. Penicillin G (5 million units IV initially, then 2.5-3 million units/4 hours until delivery) remains the agent of choice for intrapartum prophylaxis, although ampicillin is an acceptable alternative. Data show that GBS isolates are increasingly resistant to second-line therapies. Up to 32% of isolates are resistant to erythromycin, and therefore, this is no longer recommended. Clindamycin is only recommended if the isolate is susceptible to both clindamycin and erythromycin. A patient with a penicillin or cephalosporin allergy should be asked about her specific symptoms. If she has had anaphylaxis, angioedema, respiratory distress, or urticarial, she should receive vancomycin 1g IV every 12 hours until delivery or clindamycin as described earlier. If she has not had these symptoms, and perhaps just had a mild rash, she should receive cefazolin 2 g IV as an initial dose, then 1 g IV every 8 hours until delivery.

++
++
++

A 38-year-old G6P4 undergoes a primary cesarean delivery under regional analgesia for malpresentation of twins at 37 weeks. Immediately after the delivery of the placenta, the anesthesiologist notes maternal seizure activity with profound hypoxia and hypotension. The patient is intubated and provided with circulatory support with vasopressors. Massive hemorrhage from the surgical site ensues, and the patient is given uterotonic agents and blood products. What is the most likely cause of her hemorrhage?

++
++
++

a. Amniotic fluid embolism

++
++

b. Halogenated anesthetic agent

++
++

c. Placenta accreta

++
++

d. Severe preeclampsia ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.